Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 19, 2019, 3:18 AM CDT for Olmsted County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2019, 3:18 AM CDT (08:18 UTC)
- Expired
- Jul 19, 2019, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:50 AM CDT | HEAVY RAIN 2.7 | 2 S Predmore, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
773 WGUS53 KARX 190818 FFWARX MNC109-191115- /O.NEW.KARX.FF.W.0011.190719T0818Z-190719T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service La Crosse WI 318 AM CDT Fri Jul 19 2019 The National Weather Service in La Crosse has issued a * Flash Flood Warning for... Southeastern Olmsted County in southeastern Minnesota... * Until 615 AM CDT. * At 318 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Chatfield, Eyota, Dover, Marion, Chester, Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 229, I 90 Exit 224, County Roads 137 And 136, Cummingsville, Highway 42 And County 9 and Highway 30 And County 74. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4402 9237 4406 9208 4385 9208 4385 9237 $$ Wetenkamp
1 follow-up statement
518 WGUS73 KARX 190939 FFSARX Flash Flood Statement National Weather Service La Crosse WI 439 AM CDT Fri Jul 19 2019 MNC109-191115- /O.CON.KARX.FF.W.0011.000000T0000Z-190719T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Olmsted MN- 439 AM CDT Fri Jul 19 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR SOUTHEASTERN OLMSTED COUNTY... At 437 AM CDT, Thunderstorms produced 2 to 4 inches of rain across the area overnight. Flash flooding is expected. Be alert for water over roads and never attempt to drive through flood waters. Also, some roads may be washed out. Excessive rainfall over the warned area will cause mud slides near steep terrain. The mud slide can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Chatfield, Eyota, Dover, Marion, Chester, Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 229, I 90 Exit 224, County Roads 137 And 136, Cummingsville, Highway 42 And County 9 and Highway 30 And County 74. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 4402 9237 4406 9208 4385 9208 4385 9237 $$ Wetenkamp
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:56 AM CDT, 22 minutes earlier.
Area forecast discussion, Jul 19, 2:56 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
256 AM CDT Fri Jul 19 2019
.SHORT TERM...(Today through Saturday Night)
Issued at 256 AM CDT Fri Jul 19 2019
Currently watching ongoing problematic heavy rain producing
thunderstorms lined up mainly along the I-90 corridor and just
south. CAMs show this convection eventually moving east of the area
by 7-8am as the LLJ bends further east and tapers.
Attention then turns to heat today and then enhanced severe threat
late this afternoon into tonight. A warm front will be lined up
approximately between the I-90/94 corridors. RAP showing 925mb
temperatures increasing into the 29-31C range by this afternoon with
partly to mostly sunny skies. This is expected to translate to highs
well into the 90s across much of the area along with uncomfortable
dewpoints in the 70s. Resulting heat indices will generally be in
the 100-105 range north of I-90, and 105-110 across portions of
northeast IA/far southwest WI. Will leave heat headlines alone as
they cover this well.
High heat and humidity (CAPE of 5000+ Kj/Kg) + warm frontal boundary
+ ample bulk shear (35-50kt) will lead to an enhanced risk of severe
thunderstorms by this evening into the overnight hours. All severe
threats (damaging winds, large hail, tornadoes) will potentially be
experienced as well as a flash flood risk if storms train over the
same area. The highest severe threat looks to be north of the I-90
corridor where that warm front will be hanging out. Will be
monitoring this situation closely!
Likelihood of thunderstorm continue into Saturday/Saturday night as a
mid-level trough crossing the Northern Plains begins to drive a
surface cold frontal boundary southward into the area. Will again
have to be situationally aware of severe/flash flooding threat as
there will still be plenty of cape and shear to work with.
.LONG TERM...(Sunday through Thursday)
Issued at 256 AM CDT Fri Jul 19 2019
Could still be a chance of shower/thunderstorms south of I-90 Sunday
morning as that cold frontal boundary sags slowly southward out of
the area. Otherwise, cooler/drier air filtering into the area as
Canadian high pressure builds into the region. Quiet/cooler weather
continues through Thursday as the Canadian high settles over the
region.
&&
.AVIATION...For the 06Z TAFS through 06Z Friday night)
Issued at 100 AM CDT Fri Jul 19 2019
Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the current
convection - and some hints of this. For now will hold mostly VFR
and adjust if needed.
WX/vsby: West-east running frontal boundary continues to serve as a
focus for shra/ts development with low level jet impinging/fueling
it. As the jet noses into southeast WI overnight, so should the
pcpn. Expect most to shift east/southeast of the TAF sites by 09z.
Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.
Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.
Heat Advisory until 7 PM CDT this evening for WIZ032>034-041>044-
053-055.
Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for WIZ029.
MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
019-029-030.
Heat Advisory until 7 PM CDT this evening for IAZ008>010.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RieckHazardous weather outlook, Jul 18, 2:36 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 236 PM CDT Thu Jul 18 2019 WIZ017-191200- Taylor- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat will be increasing through Friday with heat indices topping off in the 95 to 100 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. However, any reports of heavy rainfall and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055- 191200- Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower- Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Richland- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory remains in effect. Heat indices will top out near 100, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory remains in effect Friday. Plan on heat indices topping off in the 95 to 105 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-018-019-029-030-WIZ054-061-191200- Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant- 236 PM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect. Heat indices will top out near 105, especially in areas that see some peeks of sunshine. This heat could bring on heat related illnesses if precautions are not taken. Strong to severe storms are possible this evening into the overnight hours. Damaging wind, large hail, and very heavy rainfall with localized flooding will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect Friday. Plan on heat indices topping off in the 100 to 110 range. This heat could bring on heat related illnesses if precautions are not taken. Periodic thunderstorm chances will continue into the weekend. Heavy rainfall could accompany these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Local storm report, Jul 19, 12:13 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HEAVY RAIN 1 WSW WEST SALEM 43.90N 91.10W
07/19/2019 M2.44 INCH LA CROSSE WI NWS EMPLOYEE
&&
DASSpecial weather statement, Jul 19, 12:13 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1213 AM CDT Fri Jul 19 2019
WIZ042>044-053-055-190615-
Juneau-Richland-Vernon-Adams-Monroe-
1213 AM CDT Fri Jul 19 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WISCONSIN...
At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Elroy to 6 miles
west of Hillsboro to 8 miles south of La Farge. Movement was
southeast at 30 mph.
Winds gusts of 30 to 40 mph and heavy rain are possible with these
storms.
Locations impacted include...
Richland Center, Mauston, New Lisbon, Elroy, Hillsboro, Wonewoc, La
Farge, Germantown, Glendale, Lemonweir, Rockbridge, Lindina, Viola,
Ithaca, Camp Douglas, Sylvan, Ontario, Liberty, Wilton and
Ridgeville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 8992 4364 9031 4355 9031 4355 9019
4319 9020 4340 9067 4342 9067 4342 9074
4351 9089 4370 9070 4396 9051 4390 8988
TIME...MOT...LOC 0513Z 298DEG 24KT 4381 9038 4364 9046 4345 9063
LeeLocal storm report, Jul 19, 12:18 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM TSTM WND GST 1 N TOMAH 44.01N 90.50W
07/18/2019 E60 MPH MONROE WI TRAINED SPOTTER
&&Local storm report, Jul 19, 12:18 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST 1 N TOMAH 44.01N 90.50W
07/18/2019 E60 MPH MONROE WI TRAINED SPOTTER
&&Local storm report, Jul 19, 12:52 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 E BARRE MILLS 43.83N 91.10W
07/18/2019 LA CROSSE WI PUBLIC
REPORT OF TREES DOWN BLOCKING NORTH BOUND
LANE ON YY. TIME ESTIMATED BASED ON RADAR.
&&Special weather statement, Jul 19, 2:32 AM CDT, 46 minutes before
Special Weather Statement National Weather Service La Crosse WI 232 AM CDT Fri Jul 19 2019 MNZ087-088-096-WIZ041-042-053-055-191000- Olmsted-Winona-Houston-La Crosse-Monroe-Vernon-Richland- Including the cities of Rochester, Winona, Caledonia, La Crosse, Sparta, Tomah, Viroqua, and Richland Center 232 AM CDT Fri Jul 19 2019 ...Strong Storms Producing Heavy Rain... Strong thunderstorms will continue to produce heavy rain across the area into early Friday morning. Rainfall rates of 1 inch per hour will be possible at times. In addition, wind gusts of 30 to 40 mph will be possible with the strongest storms. Those who live in flood prone areas or near streams or creeks should be prepared for rising water. Remember, never drive through flood waters. Turn around, don't drown. Lee
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:00 AM CDT | Flash Flood Warning | ARX | Winona | 4 hr |
| Jul 19, 2:14 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 21 hr |
| Jul 19, 4:07 AM CDT | Flash Flood Warning | ARX | Fillmore, Houston | 3 hr |
| Jul 19, 6:00 AM CDT | Areal Flood Warning | ARX | Olmsted, Winona | 6 hr |
| Jul 19, 6:26 AM CDT | Areal Flood Warning | ARX | Fillmore, Houston | 6 hr |
Nearby
Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.